Indian Journal of Dermatology
E-IJDŽ - CASE REPORT
Year
: 2015  |  Volume : 60  |  Issue : 6  |  Page : 637-

Allergic contact dermatitis to eye drops


Yasmeen Jabeen Bhat, Sumaya Zeerak, Iffat Hassan 
 Department of Dermatology, STD and Leprosy, Government Medical College, University of Kashmir, Srinagar, Jammu and Kashmir, India

Correspondence Address:
Yasmeen Jabeen Bhat
Department of Dermatology, STD and Leprosy, Government Medical College, University of Kashmir, Srinagar, Jammu and Kashmir
India

Abstract

Allergic contact dermatitis (ACD) occurs due to a milieu of allergens and involves different anatomical sites, including eyelids, and periorbital areas. Topically applied ophthalmic drugs are a potential cause of ACD of the periorbital region. Here we describe the report of a patient who developed ACD to eye drop preparations.



How to cite this article:
Bhat YJ, Zeerak S, Hassan I. Allergic contact dermatitis to eye drops.Indian J Dermatol 2015;60:637-637


How to cite this URL:
Bhat YJ, Zeerak S, Hassan I. Allergic contact dermatitis to eye drops. Indian J Dermatol [serial online] 2015 [cited 2021 May 18 ];60:637-637
Available from: https://www.e-ijd.org/text.asp?2015/60/6/637/169161


Full Text

 Introduction



Allergic contact dermatitis (ACD) is one of the two types of contact dermatitis, that is, it represents the manifestations of an allergic response caused by contact with a substance, the other type being irritant contact dermatitis. [1] It represents an eczematous pathology, wherein a specific exogenous allergen triggers an inflammatory response through the mechanism of delayed hypersensitivity. ACD occurs due a milieu of allergens and involves different anatomical sites, including the eyelids and periorbital areas. ACD is the most common cause of eyelid dermatitis. [2] Topically applied ophthalmic drugs are a potential cause of ACD of the periorbital region. [3]

 Case Report



A 40-year-old female patient came to us with swelling and redness over the eyelids and the periorbital area. These complaints were associated with severe itching and a burning sensation around the affected areas. The patient also complained of severe burning in the eyes along with photophobia. Examination revealed erythema and edema over her eyelids and the periorbital area. A few ill-defined, erythematous papules and plaques were also seen over the left upper eyelid and along the lower eyelid margins [Figure 1].{Figure 1}

On detailed questioning, the patient revealed the instillation of two eye-drop (e/d) preparations, occupol-D (containing polymyxin B sulfate, chloramphenicol and dexamethasone) and occurest-AH (containing phenylephrine HCl, naphazoline HCl, menthol, camphor, chlorpheniramine maleate) for some ophthalmic complaint. The patient had experienced intense itching around the eyes within a few hours after the instillation of the e/d and the lesions were noticed on the next day. The patient also gave history of swelling of her left ear, around 2 years back, following the use of some ear drops. The patient was managed with tapering doses of oral steroids for 2 weeks.

Once the lesions resolved, after 2 weeks the patient was subjected to patch testing (after informed consent) with occupol-D e/d and ocurest-AH e/d with normal saline as control. The test was performed on the back of the patient using the commercial undiluted preparation of these medications. The test drops and the control were applied to the skin and retained using strips of Wartman's filter paper. These strips were then covered with adhesive tape and proper labeling was done [Figure 2]. The test was read at 48 h and then at 96 h and it revealed a 1+ positivity for occupol-D e/d [Figure 3]. The test revealed a low positivity, probably due to the presence of dexamethasone in the e/ds.{Figure 2}{Figure 3}

 Discussion



ACD is a systemic disease occurring due to hapten mediated inflammation. It occurs in response to a variety of allergens, including topically applied ophthalmic drugs. Topically applied ophthalmic drugs are a potential cause of ACD of the periorbital region. [3] ACD can occur in response to any component of the e/d preparation. A huge list of ophthalmic drugs exists which have a role in causing ACD. The notable classes include beta-blockers such as timolol and levobunolol, antibiotics, parasympathomimetics like pilocarpine, sympathomimetics like apraclonidine, brimonidine and dipivefrine, carbonic anhydrase inhibitors like dorzolamide, and prostaglandins like latanoprost. [4] It is important to identify the causative agent and the pharmacologically related agents (with which there can be cross-sensitization), so that the susceptible patient can avoid preparations containing them in the future. Phenylephrine has been seen to be responsible for causing ACD (dermatoconjunctivitis) in patients in whom e/ds were used for cycloplegic refraction. [5],[6]

Chloramphenicol is a very common ingredient of commercial e/ds and ointments, routinely used for ocular and periorbital infections due to its wide antibacterial activity. Literature reports chloramphenicol as the incriminating agent of contact conjunctivitis and dermatitis of the lids after application of the drug as e/ds or ointment. [7],[8]

In another study conducted by Gossens A, antibiotics such as neomycin and related aminoglycosides particularly chloramphenicol, polymyxin B, oxytetracycline and rifampicin; antiseptics (mostly mercurials); corticosteroids, mydriatic agents (phenylephrine, atropine, homatropine, tropicamide), and beta-blocking agents (betaxolol, metaprolol, timolol); as vehicle components, lanolin components, cetyl alcohol, sorbitan sesquioleate, and propylene glycol; as preservatives, thiomersal, and benzalkonium chloride and as antioxidants, sodium metabisulfite, and ethylene diamine HCl were also found to be responsible for causing ACD. [9]

So any ingredient of the e/d formulation can trigger ACD. However, as e/d are the most commonly prescribed medication by any ophthalmologist and form the mainstay of treatment of ophthalmic patients, their use cannot be stopped. However, caution can be exercised while prescribing them, especially in patients who have some history of ACD or any other form of allergy. In our patient, ACD could have been due to any one of the ingredients of the e/ds. Since the patient revealed a positive patch test to Occupol-D eye-drops only, so any one of its three main ingredients (polymyxin-B, Chloramphenicol, and Dexamethasone) may be causative. Comparing with previous literature, polymyxin and chloramphenicol seem to be most likely agents.

References

1Mathias CG, Mailbach HI, Epstein J. Allergic contact photodermatitis to para-aminobenzoic acid. Arch Dermatol 1978;114:1665-6.
2Morris S, Barlow R, Selva D, Malhotra R. Allergic contact dermatitis: A case series and review for the ophthalmologist. Br J Ophthalmol 2011;95:903-8.
3Jappe U, Uter W, Menezes de Pádua CA, Herbst RA, Schnuch A. Allergic contact dermatitis due to beta-blockers in eye drops: A retrospective analysis of multicentre surveillance data 1993-2004. Acta Derm Venereol 2006;86:509-14.
4Chaudhari PR, Maibach HI. Allergic contact dermatitis from ophthalmics: 2007. Contact Dermatitis 2007;57:11-3.
5Garg P, Rajiv G, Singh L, Malhotra R, Prasad R. Allergy to phenylephrine hydrochloride eyedrops: A case report. Indian J Allergy Asthma Immunol 2007;21:73-6.
6Aoki J. Allergic contact dermatitis due to eye drops. Their clinical features and the patch test results. Nihon Ika Daigaku Zasshi 1997;64:232-7.
7Ranjan R, Ranjan S. Local allergic reaction to ocular chloramphenicol ointment: A diagnosis by high index of clinical suspicion. J Clin Res Ophthalmol 2014;1:106.
8Milkowski S. Case of contact conjunctivo-dermatitis following local application of chloramphenicol. Wiad Lek 1971;24:695-7.
9Goossens A. Contact allergic reactions on the eyes and eyelids. Bull Soc Belge Ophtalmol 2004;292:11-7.